Iowa, 2016

Tornado in Iowa, May 28, 2016

May 28, 2016 · NWS FSD · 1 event in 1 county or zone

A brief tornado was observed by a spotter in Plymouth County in northwest Iowa in the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A brief tornado was observed by a spotter in Plymouth County in northwest Iowa in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 3:16 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 28, 3:16 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
416 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday)
Issued at 416 PM CDT Sat May 28 2016

Upper low still spinning over northwest Iowa late this afternoon,
triggering isolated funnel clouds and even a very brief touchdown
along boundaries extending east and south from the surface low
center just south of Sioux Falls. This funnel cloud activity
could continue into the very early evening, with the lingering
showers continuing to move very slowly east out of the area by
06Z. Clearing and light winds expected during the overnight, and
with the recent rain, could possibly see some patchy light fog
develop after midnight in areas near/east of the James River.
Confidence not high in any significant fog development at this
point, so did not include mention in this forecast, but something
for the evening shift to monitor.

Sunday still looks to be the nicest day of the holiday weekend,
with plenty of sunshine, light winds, and high temperatures a
couple of degrees either side of 80.

.LONG TERM...(Sunday night through Saturday)
Issued at 416 PM CDT Sat May 28 2016

Could see elevated storms by late Sunday night between the
Missouri River and I-90, as 850mb warm front begins to lift
northward ahead of next mid-upper level trough approaching the
area. Soundings somewhat capped along/northeast of Huron-Sioux
Falls-Storm Lake line, so have limited extent of pops to areas
southwest of this line late Sunday night into Monday morning. More
robust lift moves across the area late Monday into Monday night,
which should lead to increasing coverage of showers/thunderstorms.
GFS looks to be overdoing instability based on pushing surface
dew points to near 70 by late Monday afternoon. Still likely
looking at MLCAPE values of 1000-1500 J/kg. Deep layer shear
marginal, but fair amount of directional shear in the lower 3km
which could be locally enhanced near any boundaries. Thus cannot
rule out isolated severe threat along with locally heavy rain
late Monday afternoon into the early evening.

Longer range models more consistent in pushing the cool front and
associated rain east of the forecast area by late Tuesday, leaving
cooler and dry conditions across our forecast area for mid-late
week as the upper level low moves east from the Canadian border
into Ontario, and upper ridge builds over the Rockies. Subtle wave
slips southeast around the fringe of the upper ridge toward next
weekend which could trigger a few showers or thunderstorms, though
timing is uncertain at this range.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 557 AM CDT Sat May 28 2016

Widespread showers with isolated thunderstorms throughout the day
in most locations. KHON will see the smallest chance for
precipitation and any MVFR conditions that go with it. KFSD and
KSUX will be in the heart of the activity through the evening.
MVFR ceilings and visibilities will be possible into the evening.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, May 28, 3:38 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT SAT MAY 28 2016

MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-292145-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
438 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAIN WILL END EARLY SATURDAY EVENING. THIS WILL
HELP TO DRAIN EXCESS WATER AWAY FROM LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON
AND EVENING. A FEW STORMS PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IS POSSIBLE AS WELL A A FEW 60 MPH WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-292145-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-ROCK-DIXON-
DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
438 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST INTO
SATURDAY EVENING. THE RAINFALL IS SLOW MOVING...THEREFORE LOCALLY
HEAVY RAIN MAY PERSIST UNTIL SUNSET DOTTED ACROSS THE AREA. BE
ALERT FOR PONDED WATER IN LOW LYING OR POOR DRAINAGE LOCATIONS
BECAUSE THEY WERE CERTAINLY BE AROUND.

SECONDLY...THERE IS STILL A RISK OF FUNNELS INTO VERY EARLY
SATURDAY EVENING. THE FUNNEL ACTIVITY WILL BE SPOTTY AND SHORT
LIVED. IF ANY FUNNELS SHOULD HAPPEN TO TOUCH DOWN...THE AMOUNT OF
TIME ON THE GROUND WILL LIKELY BE VERY BRIEF.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON
AND EVENING. A FEW STORMS PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IS POSSIBLE AS WELL A A FEW 60 MPH WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 28, 10:58 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT MAY 28 2016

IAZ001>003-012-020-031-MNZ081-089-090-098-NEZ013-014-SDZ062-066-
067-070-071-282000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-PLYMOUTH-WOODBURY-COTTONWOOD-
NOBLES-JACKSON-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-
CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
LE MARS...SIOUX CITY...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...LUVERNE...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...IRENE...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
1158 AM CDT SAT MAY 28 2016

...SPECIAL WEATHER STATEMENT...

VARIOUS PROCESSES ARE OCCURRING THAT COULD SPAWN FUNNEL CLOUD
DEVELOPMENT THROUGH THE AFTERNOON. THE MOST FAVORED AREAS FOR
THIS POSSIBILITY ARE RIGHT ALONG THE I 90 CORRIDOR NEAR THE IOWA
AND MINNESOTA BORDER...BUT ALSO INCLUDING LOCATIONS IN COTTONWOOD
COUNTY MINNESOTA. THE OTHER AREAS FOR POSSIBLE FUNNEL CLOUD
DEVELOPMENT ARE IN EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA...AND IN NORTHWEST IOWA ALONG THE BIG SIOUX
RIVER FROM WOODBURY COUNTY TO LYON COUNTY.

THIS SITUATION WILL BE MONITORED. AN ISOLATED BRIEF...SMALL
TORNADO REACHING THE GROUND CANNOT BE RULED OUT IN THESE LOCATIONS
THIS AFTERNOON. BUT MUCH OF THE POTENTIAL ACTIVITY WILL REMAIN
ABOVE GROUND.
Local storm report, May 28, 1:18 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FUNNEL CLOUD     4 N BERESFORD           43.14N 96.78W
05/28/2016                   LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 28, 1:41 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TORNADO          7 E DAVIS               43.26N 96.86W
05/28/2016                   LINCOLN            SD   TRAINED SPOTTER

            TORNADO ON THE GROUND FOR 10 SECONDS.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 28, 3:04 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       LAKE BENTON             44.26N 96.29W
05/28/2016  M1.98 INCH       LINCOLN            MN   CO-OP OBSERVER

            6 HOUR RAINFALL REPORT.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Plymouth

When
May 28, 4:52 PM CST to 4:53 PM CST
Where
Plymouth County, 2.13 mi NNW of Kingsley to 2.19 mi NNW of Kingsley
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
42.610, -95.980

A brief tornado, a landspout, caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635551.